Alert archive / New York / Winter Weather Advisories in 2025
Winter Weather Advisory 21, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Feb 22, 2025, 2:50 AM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Feb 22, 2025, 7:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2025, 2:50 AM EST (07:50 UTC)
- In effect from
- Feb 22, 2025, 7:00 PM EST
- Expired
- Feb 23, 2025, 12:49 PM EST
- In force
- 18 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127 WWUS41 KBUF 220750 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 250 AM EST Sat Feb 22 2025 NYZ006>008-221600- /O.NEW.KBUF.WW.Y.0021.250223T0000Z-250223T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 250 AM EST Sat Feb 22 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST SUNDAY... * WHAT...Lake effect snow expected. Total snow accumulations 4 to 7 inches in the most persistent lake snows. * WHERE...The Eastern Lake Ontario Region. * WHEN...From 7 PM this evening to 1 PM EST Sunday. * IMPACTS...Travel will be difficult. * ADDITIONAL DETAILS...The higher end snowfall totals are expected across the Tug Hill Plateau. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ PP
4 follow-up statements
949 WWUS41 KBUF 221445 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 945 AM EST Sat Feb 22 2025 NYZ006>008-230000- /O.CON.KBUF.WW.Y.0021.250223T0000Z-250223T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 945 AM EST Sat Feb 22 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST SUNDAY... * WHAT...Lake effect snow expected. Total snow accumulations 4 to 7 inches in the most persistent lake snows. * WHERE...The Eastern Lake Ontario Region. * WHEN...From 7 PM this evening to 1 PM EST Sunday. * IMPACTS...Travel could be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ RSH
997 WWUS41 KBUF 230105 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 805 PM EST Sat Feb 22 2025 NYZ006>008-230915- /O.CON.KBUF.WW.Y.0021.000000T0000Z-250223T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 805 PM EST Sat Feb 22 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY... * WHAT...Lake effect snow. Additional snow accumulations 4 to 7 inches in the most persistent lake snows. * WHERE...The Eastern Lake Ontario Region. * WHEN...Until 1 PM EST Sunday. * IMPACTS...Travel could be difficult. * ADDITIONAL DETAILS...The higher end snowfall totals are expected across the Tug Hill Plateau. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ TMA
254 WWUS41 KBUF 230917 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 417 AM EST Sun Feb 23 2025 NYZ006>008-231800- /O.CON.KBUF.WW.Y.0021.000000T0000Z-250223T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 417 AM EST Sun Feb 23 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Lake effect snow. Additional snow accumulations 3 to 5 inches in the most persistent lake snows. * WHERE...The Eastern Lake Ontario Region. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Travel could be difficult. * ADDITIONAL DETAILS...The higher end snowfall totals are expected across the Tug Hill Plateau. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ PP
315 WWUS41 KBUF 231749 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1249 PM EST Sun Feb 23 2025 NYZ006>008-231900- /O.CAN.KBUF.WW.Y.0021.000000T0000Z-250223T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 1249 PM EST Sun Feb 23 2025 ...WINTER WEATHER ADVISORY IS CANCELLED... The threat of accumulating lake effect snow has ended, therefore the Winter Weather Advisory will be allowed to expire. $$ RSH
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Feb 22, 1:05 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 22, 1:05 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
105 AM EST Sat Feb 22 2025
.SYNOPSIS...
Expansive high pressure centered over the Ohio valley will push by
to our south on Saturday. This will set the stage for a welcomed
warmup across the region, though there will still be periodic
chances for snow in spots over the weekend. The noticeable day to
day warming will peak with many areas climbing above 40 for the
first couple days of the new work week.
&&
.NEAR TERM /THROUGH TODAY/...
A large sfc high centered over the Ohio valley will settle to the
southeast and extend from the Lower Mississippi valley to the Mid
Atlantic region by daybreak. This will allow for weak warm advection
and a backing of the steering flow over the Lower Great lakes so
that the recent lake snows will further weaken while gradually
pushing northwards. Overnight snow accums will generally be under an
inch for sites southeast of Lake Ontario with little if any accums
elsewhere.
Compared to the past several days, Saturday will be a relatively
nice day weatherwise. High pressure to our south will briefly ridge
northward across the region. Highs will mainly be in the lower 30s,
and outside of some lingering morning snow showers in Jefferson
County it will finally be snow-free across the region. It will be a
breezy day, with winds gusting 30 to 35 mph, especially across the
Niagara Frontier.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A surface low over the Hudson Bay earlier Saturday will pivot across
Quebec Saturday night, sliding its associated cold front across the
area due to a passing shortwave trough sliding across the central
and eastern Great Lakes. A head of the feature winds will subtly
veer and moisture will increase supporting a renewed appearance for
lake effect snow showers east of both lakes. While ice cover and
less favorable moisture will help to limit the activity off of Lake
Erie to a few nuisance snow showers however with the open lake and
better moisture to tap into, activity east of Lake Ontario will be
more pronounced. Snow amounts east of the lake will range between 3
to 5 inches with a few higher amounts possible if the lake effect
band becomes more pronounced from late Saturday night into Sunday
morning.
Lake snows will begin to taper off Sunday afternoon as late February
diurnal influences come into play and a flat low-level ridge slides
across the Lower Great Lakes.
A pair of shortwave troughs will slide across the eastern Great
Lakes Monday and Tuesday supporting a surface low over the upper
Great Lakes Monday morning to slide east across the Great Lakes by
Tuesday. With this low, a surface warm front will slide east across
the northern portions of the region Monday. Ample warm air advection
associated with the front will support temperatures to climb into
the low 40s Monday and therefore result in snow to switch over to a
rain/snow mix or plain rain. Chances for showers will linger across
the northern portions of the area Monday night however, with
temperatures dropping to below normal expect rain to switch over to
snow.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Through midweek broad/flat upper-level troughing will remain in
place across our region, with a veritable parade of embedded
shortwave troughs and associated surface waves rotating through this
larger-scale trough and crossing our region in the process. This
will provide us with periodic opportunities for some light to modest
precipitation, along with corresponding shots of warm air advection
that will result in a period of above normal temperatures in spite
of the larger-scale troughing that will be in place. These will
allow daytime highs Tuesday through Thursday to range between the
upper 30s and mid 40s, with lows in the upper 20s-lower 30s Tuesday
and Wednesday nights. The corresponding warmer temperature profiles
should allow any precip from these systems to mix with and/or
largely change over to plain rain in many areas each day, then back
to a rain/snow mix or just plain snow at night.
Late in the period the last of the shortwave impulses looks to at
least partially phase with a deeper northern stream trough digging
southeastward across eastern Canada, resulting in a somewhat
stronger surface low crossing our region Thursday/Friday. The
resulting surface cyclone and increasingly amplified upper troughing
will then circulate another shot of much colder air into our region
for the end of the week, supporting temperatures to fall back to
below average.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Expansive high pressure continues to build across the eastern Great
Lakes from the Ohio Valley. Patchy cloud cover with cigs around 1200-
2500ft will be commonplace south and southeast of Lake Ontario as
mid-level cloud cover increases. The lower cloud cover will struggle
to erode away overnight as a limited lake response persists,
though skies over the western terminals (KBUF/KIAG/KJHW/KROC)
may occasionally scatter out. This weak lake effect will also
likely encourage some light snowfall off Lake Ontario through
the night. These snows are expected to drift northward, possibly
reaching KART late in the night.
MVFR cigs/vsbys in weak lake effect will likely linger northeast of
Lake Ontario Saturday (KART), in addition to some patchy low cloud
cover south of the lake in the morning. Otherwise, VFR weather is
expected to prevail through the day, though southwest winds will
freshen and support gusts 30-35kts at KBUF and KIAG.
Winds will relax some heading into Saturday evening as cloud cover
begins to thicken to low VFR/MVFR across the region. Chances for
snow will increase near the end of the 06z TAF cycle northeast of
the lakes, especially off Lake Ontario.
Outlook...
Saturday night...Snow developing east of the lakes with localized
IFR, mainly east of Lake Ontario. Mainly VFR/MVFR elsewhere.
Sunday...MVFR/IFR in lake effect snow east of the lakes in the
morning, improving to VFR/MVFR late.
Monday and Tuesday...VFR/MVFR. A chance of rain or snow showers.
Wednesday...Mainly VFR.
&&
.MARINE...
Winds will shift southwesterly before freshening through Saturday
morning as high pressure shifts south of the region across the Ohio
Valley. This will support continued SCA conditions along the
southern shoreline of Lake Ontario...Though by mid-morning, likely
on the east end of the lake and on Lake Erie as well.
Winds will begin to relax Saturday night, though likely remain
elevated as a weak cold front moves through. Light to modest winds
then expected by Sunday evening, before offshore winds strengthen on
Monday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 AM EST Sunday for LOZ042.
Small Craft Advisory until 6 PM EST Sunday for LOZ043-044.
&&
SYNOPSIS...PP/RSH
NEAR TERM...Apffel/RSH
SHORT TERM...EAJ
LONG TERM...EAJ/JJR
AVIATION...PP
MARINE...PPHazardous weather outlook, Feb 21, 9:18 PM EST, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 918 PM EST Fri Feb 21 2025 NYZ001>005-010>014-019>021-085-230230- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 918 PM EST Fri Feb 21 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-230230- Oswego-Jefferson-Lewis- 918 PM EST Fri Feb 21 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lake effect snow could produce locally moderate accumulations in the vicinity of the Tug Hill Plateau later Saturday night and Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230230- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 918 PM EST Fri Feb 21 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Winter Weather Advisories in New York, 2025Every winter weather advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.